Thunderstorm Wind, Sullivan
- When
- July 16, 1:15 PM EST
- Where
- Sullivan County, Bluff City
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.483, -82.267
Several two to three inch diameter tree limbs reported down on highway by sheriff's office.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Several two to three inch diameter tree limbs reported down on highway by sheriff's office.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 16, 8:38 AM EST, 4 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 938 AM EDT WED JUL 16 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* MORNING FORECAST DISCUSSION (UPDATE) 938 AM EDT WED JUL 16 2003 MORNING CONVECTION...THAT DEVELOPED ON OUTFLOW BOUNDARY FROM SE KY MCS...REMAINS STRONG TO NEAR SEVERE BUT IS LIMITED TO SW CORNER OF OUR FORECAST/WARNING AREA. REMAINDER OF THE FORECAST AREA IS RELATIVELY RAIN FREE AS MCS WEAKENED SIGNIFICANTLY AFTER SUNRISE. MODEL FORECAST SOUNDINGS SHOW AT LEAST MODERATE INSTABILITY WITH TEMPS REACHING 80S LATER TODAY. HOWEVER...THERE STILL LOOKS TO BE SOME MID LEVEL WARM TEMPS TO OVERCOME. UPPER LEVEL SUPPORT APPEARS TO BE LACKING AS UPPER LEVEL JET FEATURE HAS PULLED WELL NE OF OUR REGION FOR THIS AFTERNOON AND EVENING...LEAVING GENERALLY WEAK WINDS ALOFT AND LITTLE TO NO STORM RELATIVE HELICITY. MAY SEE AN INCREASE IN LOW LEVEL MOISTURE CONVERGENCE ON A LARGE SCALE WHEN COLD FRONT SAGS SOUTH...OTHERWISE LEFTOVER OUTFLOW BOUNDARIES PLUS LOCAL TERRAIN SHOULD HELP TO INITIATE AT LEAST SCATTERED SHOWERS/STORMS LATER TODAY. WILL NEED TO UPDATE ZFP AND WEB PRODUCTS TO REMOVE MORNING/AFTERNOON WORDING...AND LEANING TOWARDS DROPPING POPS BACK TO AROUND 40-50% RANGE. .MRX... NC...NONE. TN...NONE. VA...NONE. TG ********************************************************************* EARLY MORNING FORECAST DISCUSSION 300 AM EDT WED JUL 16 2003 FRONTAL BOUNDARY WILL MOVE SE THROUGH MRX CWA TDY AND LAY E AND S OF AREA TONIGHT. SFC HIGH PRESSURE RIDGE BUILDS IN WEAKLY FM OH RVR VLY RESULTING IN MAINLY N SFC FLOW THROUGH FRI. UPR SUPPORT FOR OVERNIGHT CONVECTION ACROSS KY EXITING SO OVERALL TREND SHOULD BE DECREASING. AVAILABLE MOISTURE AND INSTABILITY VERY GOOD OVER SW 2/3RD MRX CWA. DPS IN THE 70S EXTEND 1/2 WAY UP VALLEY THIS MORNING. RELATIVELY COOL POOL OVER NE VALLEYS AND OUTFLOWS FROM ONGOING CONVECTION SHOULD EASILY KICK OFF MORNING SHOWERS. THIS WILL MOVE SOUTH THROUGH AREA AND GET ENERGIZED BY EARLY HEATING SOUTH AREAS. SOUNDINGS SUPPORT STRONG WIND GUSTS AND HAIL DEVELOPMENT. DUE TO SFC MOISTURE WILL GO BELOW MAX AND ABOVE MIN MOS GUIDANCE THROUGH SHORT TERM. OTHERWISE CWA UNDER SW FLOW ALOFT IN THE TRANSITION TWEEN WESTERN RIDGE AND NE TROUGH. THIS LIES IN FAVORABLE PATH ALONG THICKNESS PATTERN FOR PSBL MCS DURING THE WEEKEND. SON ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 915 PM EDT TUE JUL 15 2003 CURRENT SURFACE ANALYSIS AND SATELLITE LOOP SHOWS A LINE OF TSTORMS DEVELOPING ALONG A COLD FRONT IN THE OHIO RIVER VALLEY...AS SURFACE CONVERGENCE AND DIVERGENCE ALOFT INCREASES. EVENING SOUNDINGS REVEAL THAT THE MID-LEVEL CAP (WHICH LIMITED CONVECTION TODAY) IS BEGINNING TO ERODE AS NORTHWEST FLOW ALOFT INCREASES. MODELS INDICATE THAT THE FRONT AND ITS ASSOCIATED TSTORMS WILL MOVE TOWARDS THE FORECAST AREA OVERNIGHT...AFFECTING SOUTHWEST VIRGINIA AND THE NORTHERN PLATEAU AFTER MIDNIGHT AND THE REST OF THE FORECAST AREA TOWARDS DAYBREAK. WILL PLAN TO UPDATE THE FORECAST THIS EVENING TO MENTION THIS TIMING OF THE TSTORMS. REST OF TONIGHTS FORECAST LOOKS FINE WITH NO CHANGES NEEDED. DMG ********************************************************************* AFTERNOON FORECAST DISCUSSION 300 PM EDT TUE JUL 15 2003 SHORT-TERM...AREA RADARS SHOW ISOLATED TO WIDELY SCATTERED CONVECTION DEVELOPING ACROSS THE HIGHER ELEVATIONS OF THE PLATEAU AND FAR EASTERN MOUNTAINS. SOUNDING OFF THE MESO-ETA CONTINUES TO SHOW MID-LEVEL DRYING COMBINED WITH INVERTED-V IN THE BOUNDARY LAYER...SO DAMAGING DOWNBURSTS WINDS ARE POSSIBLE. ALSO...WBZ ARE AOB 10,500 FT SUGGEST LARGE HAIL ALSO POSSIBLE. MESO-ETA SHOWS REMAINS OF DYING MCS (CURRENTLY NEAR IN/KY STATELINE) MOVING INTO THE FORECAST AREA THIS EVENING. WILL RAISE POPS TO 40- 50 PERCENT FOR OVERNIGHT. FOR WEDNESDAY...MODELS SHOW FRONT MOVING ACROSS THE FORECAST AREA SO WILL CONTINUE WITH A CHANCE POP AREA-WIDE. AGAIN...AIRMASS WILL BE QUITE UNSTABLE WITH CAPES NEAR 2500 J/KG...SO ISOLATED SEVERE STORMS POSSIBLE. LONGER TERM...GENERALLY BENIGN CONDITIONS TO RESUME PER MODEL CONSENSUS. SURFACE HIGH PRESSURE BUILDS IN BEFORE ANOTHER WEAK WAVE/FRONT APPROACH ON FRIDAY. MOISTURE APPEARS VERY LIMITED WITH THIS FEATURE HOWEVER. FOR TEMPS...GENERALLY USED BLEND OF GUIDANCE DATA. EXTENDED...MEDIUM RANGE MODELS REMAIN IN GENERAL AGREEMENT. THERE ARE SOME DIFFERENCES IN THE TIMING AND AMPLITUDE OF NORTHERN STREAM SYSTEMS...BUT IMPACT ON OUR REGION SHOULD BE MINIMAL. GENERAL RIDGE WEST/TROUGH EAST PATTERN WILL PERSIST. PERIODIC SHORTWAVES WILL BE EJECTED THROUGH THE NORTHWEST FLOW WHICH WILL PROVIDE OCCASIONAL TRIGGERS FOR CONVECTION FOR OUR AREA. TIMING OF INDIVIDUAL SHORTWAVES WILL BE PROBLEMATIC. THEREFORE HAVE CONTINUED DIURNAL POPS TREND EXCEPT FOR FRIDAY...WHICH WILL BE CONTINUED AS DRY. TEMPS WILL TEND TO BE AT OR SLIGHTLY ABOVE CLIMATOLOGY. PRELIMINARY NUMBERS FOLLOW: CHA 71 88 68 91 / 40 50 20 5 TYS 70 87 67 89 / 50 50 20 5 TRI 66 85 63 86 / 50 40 20 5 OQT 70 87 67 89 / 50 50 20 5 DH/LCM *********************************************************************
NCZ060-061-TNZ012>018-035>047-067>074-081>087-099>102-VAZ001-002-005- 006-008-162100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 455 AM EDT WED JUL 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY)... A FRONTAL BOUNDARY WILL SLIDE SOUTHEAST INTO THE EAST TENNESSEE VALLEY AND SOUTHERN APPALACHIANS LATER TODAY. THE ATMOSPHERE SOUTH OF THE FRONT IS MODERATELY MOIST AND UNSTABLE. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG OUTFLOW BOUNDARIES FROM CONVECTION THAT OCCURRED ACROSS EASTERN KENTUCKY OVERNIGHT. A FEW THUNDERSTORMS MAY BE STRONG TO SEVERE AHEAD OF THE FRONT. THERE IS A CHANCE FOR DAMAGING WINDS AND LARGE HAIL WITH THESE STORMS. HEAVY DOWNPOURS OF RAIN WILL ALSO OCCUR WITH THIS ACTIVITY WHICH MAY RESULT IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN... CLUSTERS OF THUNDERSTORMS WILL DEVELOP TOWARDS THE WEEKEND NORTHWEST OF THE AREA. THESE STORMS WILL MOVE SOUTHEAST AND MAY AFFECT THE MORRISTOWN FORECAST AREA. TIMING AND STRENGTH OF THESE SYSTEMS WILL BE MONITORED AND EVALUATED FOR SEVERE WEATHER POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY. SPOTTER ACTIVATION IS POSSIBLE OVER THE WEEKEND. STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.
The Knoxville radar (KMRX), 108 km away, was scanning. The volume nearest the first event began at 18:15 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370558.